Taking Antacids Leads to a Mouth Full of Cavities

Aug 6th, 2010 | By | Category: More dental news

The tooth decay the dentist found on the elderly man’s mouth was one
highly unusual black hole on one of his front teeth. It turns out the
man gagged on his heart medicine when he stuck the nitroglycerine
tablets under his tongue where they’re supposed to go so instead he
stuck them under his top lip. These tablets ate away at his tooth,
creating that big hole.

Hundreds of medicines that Americans take every day, from the country’s
most popular blood pressure pills to chewable vitamin C tablets, can
cause serious tooth decay and gum disease, oral medicine experts told
the American Dental Association. According to the oral medicine
experts, doctors might not have a clue that these dental side effects
exist, and if they do know, they’re not telling.

A dentist and pharmacologist at the University of Buffalo pointed out
the need for patients to reveal their medical history and medications
to their dentists. He said they have to look very carefully at the
medicines their patients take and think very carefully about the side
effects.

Drug side effects, as presented by oral medicine specialists who taught
at this week’s ADA meeting, include the following. Gum swelling is
apparently suffered by 20% of patients who take calcium channel
blockers for high blood pressure and heart disease. Gum disease and
swelling are caused by the invasion of bacteria through the open
pockets in gums brought by inflammation. Some of these medicines are
taken by most Americans.

Drugs for epilepsy and drugs for child hyperactivity may also cause
similar swellings. A more serious type of overgrowth of the gums is a
side effect of cyclosporin, a drug used to prevent organ rejection.
Inflammation caused by leukemia is similar in appearance.

A lot of drugs are responsible for causing dry mouth, which is also
caused by radiation treatment. Since not enough saliva can pose as a
dental problem for people, those who suffer from lack of it may need
topical fluoride treatment. Problems may be so severe that the dentist
would often ask doctors to change their prescription to another drug if
possible.

If not, then regular trips to the dentist are in order, as well as
strict plaque control. Another dentist pointed out that a clean mouth
is all you need to prevent gum side effects. If no plaque can be found
in the mouth, then there’s nothing to worry about, he said.

He had in his possession of a Dilantin patient with extremly swollen
gums. He stated that a patient who is taking Dilantin is recommended to
consult the dentist in 10 days so that the gum pockets where bacteria
lurks could be treated. Prescription drugs are not the only sources of
dental problems. Aside from medicines, lozenges and cough drops could
pose as a problem since they contain sugar.

Repeated occurrence of cavities was the problem of one woman. Dentists
couldn’t understand why she had this condition when she brushed
regularly and did not eat so many sweets. Later on, it was discovered
by the receptionist that the woman was popping three packs of antacids
into her mouth every day.

Share on Facebook
Tags: , , , ,